Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 9, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Mar 19, 2022, 10:44 AM MDT for 6 counties in Colorado. It took effect at Mar 20, 2022, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2022, 10:44 AM MDT (16:44 UTC)
- In effect from
- Mar 20, 2022, 11:00 AM MDT
- Expired
- Mar 20, 2022, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pueblo, CO
Counties Baca County, CO, Bent County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 120 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 4.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2344 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
884 WWUS85 KPUB 191644 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 1044 AM MDT Sat Mar 19 2022 ...A Red Flag Warning has been issued from 11 AM to 7 PM MDT Sunday for strong winds and low humidity values for fire weather zones 230 and 232 through 237...which includes Kiowa, Otero, Bent, Prowers, Las Animas and Baca counties... COZ230-232>237-200845- /O.UPG.KPUB.FW.A.0007.220320T1700Z-220321T0100Z/ /O.NEW.KPUB.FW.W.0009.220320T1700Z-220321T0100Z/ Western Las Animas County Including Trinidad and Thatcher- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 1044 AM MDT Sat Mar 19 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 230...232...233...234...235...236 AND 237... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 7 PM MDT Sunday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 230...232...233...234... 235...236 and 237. * Winds...South 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 12 percent. * Temperatures...In the mid 60s to mid 70s. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
218 WWUS85 KPUB 192047 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 247 PM MDT Sat Mar 19 2022 ...A Red Flag Warning remains in effect from 11 AM to 7 PM MDT Sunday for strong winds and low humidity values for fire weather zones 230 and 232 through 237...which includes Kiowa, Otero, Bent, Prowers, Las Animas and Baca counties... COZ230-232>237-201300- /O.CON.KPUB.FW.W.0009.220320T1700Z-220321T0100Z/ Western Las Animas County Including Trinidad and Thatcher- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 247 PM MDT Sat Mar 19 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 230...232...233...234...235...236 AND 237... * Affected Area...Fire Weather Zones 230...232...233...234... 235...236 and 237. * Winds...South 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 12 percent. * Temperatures...In the mid 60s to mid 70s. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
147 WWUS85 KPUB 201007 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 407 AM MDT Sun Mar 20 2022 ...A Red Flag Warning remains in effect from 11 AM to 7 PM MDT Today for strong winds and low humidity values for fire weather zones 230 and 232 through 237...which includes Kiowa, Otero, Bent, Prowers, Las Animas and Baca counties... COZ230-232>237-210100- /O.CON.KPUB.FW.W.0009.220320T1700Z-220321T0100Z/ Western Las Animas County Including Trinidad and Thatcher- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 407 AM MDT Sun Mar 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 230...232...233...234...235...236 AND 237... * Affected Area...Fire Weather Zones 230...232...233...234... 235...236 and 237. * Winds...South to southwest 15 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 12 percent. * Temperatures...In the mid 60s to mid 70s. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Hodanish
718 WWUS85 KPUB 202053 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 253 PM MDT Sun Mar 20 2022 ...A Red Flag Warning remains in effect until 7 PM MDT today for strong winds and low humidity values for fire weather zones 230 and 232 through 237...which includes Kiowa, Otero, Bent, Prowers, Las Animas and Baca counties... COZ230-232>237-210100- /O.CON.KPUB.FW.W.0009.000000T0000Z-220321T0100Z/ Western Las Animas County Including Trinidad and Thatcher- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 253 PM MDT Sun Mar 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 230...232...233...234...235...236 AND 237... * Affected Area...Fire Weather Zones 230...232...233...234... 235...236 and 237. * Winds...South 20 to 25 mph with gusts up to 45 mph. * Relative Humidity...As low as 10 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
298 WWUS85 KPUB 210052 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 652 PM MDT Sun Mar 20 2022 COZ230-232>237-210200- /O.EXP.KPUB.FW.W.0009.000000T0000Z-220321T0100Z/ Western Las Animas County Including Trinidad and Thatcher- Otero County Including La Junta and Western Comanche Grasslands- Eastern Las Animas County Including Pinon Canyon- Kiowa County Including Eads-Bent County Including Las Animas- Prowers County Including Lamar- Baca County Including Springfield and Eastern Comanche Grasslands- 652 PM MDT Sun Mar 20 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY, AND DRY FUELS FOR FIRE WEATHER ZONES 230...232...233... 234...235...236 AND 237... Gusty winds are still occurring, but RH values are generally above 15% across the region. There may be some spotty critical fire weather conditions remaining, but overall values do not meet criteria, therefore the Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 19, 4:01 AM MDT, 6 hours 43 minutes earlier.
Area forecast discussion, Mar 19, 4:01 AM MDT, 6 hours 43 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 401 AM MDT Sat Mar 19 2022 .SHORT TERM...(Today and tonight) Issued at 400 AM MDT Sat Mar 19 2022 ...One more day of tranquil weather... Currently... Skies were clear across the region at 3 AM this morning. Temps were rather uniform over the plains, with readings around 30 most areas. Valleys were in the 20s with a few teens in the SLV. Today and Tonight... Another quiet and mild day is expected today as a ridge at mid levels move over the region. Skies are expected to remain mostly sunny throughout the day, although high clouds should begin to thicken later in the day over the CONTDVD region. Expect max temps to rise in the 50s to 60s across the plains, with 50s in the larger valleys. Winds today should remain relatively light, but will take on a more south to southwesterly component as the day progresses. For tonight, winds will be on the increase, especially across the higher terrain as an impressive trough begins to move onshore the west coast and the flow aloft becomes southwesterly and increases in speed. Winds tonight on the plains should keep up through the night with steady 5 to 15 mph winds expected. This in turn will keep mins up across the pains, with only U20s and 30s expected as low temps toward morning. High clouds will be on the increase and this will also help keep min temps on the warmer side. \/Hodanish .LONG TERM...(Sunday through Friday) Issued at 400 AM MDT Sat Mar 19 2022 Key Messages: 1) A strong storm system is still looking likely for next week, and there could be multiple types of impactful weather over multiple days. Sunday - Thursday... The majority of the long term period is likely to be affected by a strong and long duration storm system, with signals still showing the possibility of high impact weather events. Given that, will break down the rest of the forecast into smaller pieces. Synopsis... A large trough is still expected to deepen and dig across the area starting Sunday and maintain a presence over Colorado through most of the week. Multiple ensemble models, like the SREF, GEFS, and EPS, still support this evolution of the approaching trough, which leads to greater confidence in the forecast. As the system passes across southern Colorado, winds and precipitation will increase across the forecast area. Temperatures will also begin to cool to below average values for this time of year. Trends within the models are taking the system slightly further south, though still just south of the Colorado and New Mexico state border, as compared to model runs yesterday. This track ultimately means the northern part of the forecast area could see less impactful weather, while the southern part would still be expected to see high impact weather. Still though, trends in the track will need to be watch closely, as shifts will will play a huge role in the overall impacts felt across southern Colorado. Sunday... Starting Sunday, the trough will begin digging across the western parts of Colorado. With this, divergence aloft will start to increase in response to the approaching system, and given that, a lee trough is expected to develop across the eastern plains. As the lee trough develops, the PGF will start to tighten during the afternoon, and winds at the surface will increase. With the lee trough and stronger winds, the lower levels will begin to mix and dry out. Given this, critical fire weather conditions will develop over the eastern plains Sunday afternoon. Across the higher elevations, winds aloft will begin to rise as the system approaches the area, and more robust orographic forcing will develop, especially across the central and western mountains. With that, precipitation in the form of snow will bloom over the western edges of the forecast area. Elsewhere across the CWA, expect warm, dry, and cloudy conditions. Monday - Tuesday... The start of the work week, and particularly across the eastern plains and eastern mountains, will likely experience the most impacts from this storm system. Throughout this period, the trough will be digging and deepening over the region. As the trough passes over southern Colorado, synoptic dynamics and winds aloft will increase considerably, allowing for robust orographic forcing to materialize. This will allow for the development and maintenance of snow over the mountains, especially the eastern mountains, where the most focused winds into the terrain will be. As the system continues to deepen and push to the east Monday night into Tuesday morning, low to mid level winds will increase substantially. Winds around the 700mb level will likely be over 70kts across the eastern plains. Given that, sustained winds will likely be 40-50kts, possibly even higher, with gusts easily over 60kts. These winds will also become northerly during this time frame, and allow for strong and deep upsloping to develop along prominent terrain features, such as the Palmer Divide and Raton Mesa, but especially the Raton Mesa area. With that, widespread precipitation will develop along the terrain features, with the Raton Mesa and adjacent areas, such as Las Animas and Baca counties, likely seeing intense precipitation. Precipitation along the higher terrain features will likely be a heavy wet snow, as temperatures during the days struggle to get out of the 30s and overnight temperatures fall into the upper 20s. Given the combination of intense snow and strong winds along the Raton Mesa and surrounding areas, blizzard conditions are likely if current trends hold. As for the Palmer Divide, snowfall intensity has been trending down in that area, so while winds will be strong, snowfall intensity is looking less likely to reach blizzard criteria. Elsewhere across the forecast area, widespread light to moderate rain/snow is expected given the synoptic ascent in place with the passing system. Wednesday - Thursday... Later in the week, the strongest part of the trough is expected to be pushing to the northeast, but given how strong the system is expected to become, the trough will maintain a presence through mid day Thursday before being quickly pushed out by a developing ridge. With the presence of the trough, synoptic ascent and weak orographics will still be in place. Given this, pockets of scattered light precipitation are likely to develop across southern Colorado. This precipitation is expected to dissipate from north to south Thursday though as the system is ushered out of the region. Temperatures will also begin a slow warming trend across the forecast area. Friday... The end of the long term period will bring the first quiet day of weather after a busy week. The GEFS and EPS ensembles agree that a ridge of high pressure will begin building over the western US. Given the synoptic descent with this feature, precipitation chances will drop and remain low. Temperatures will also continue the warming trend, likely back to near normal values, if not above normal, for this time of year. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 400 AM MDT Sat Mar 19 2022 VFR conditions are anticipated during the next 24 hours at all 3 taf sites, KPUB, KALS and KCOS. Winds will be relatively light and mainly diurnally driven, although the winds at KPUB should be more southerly than normal during the day light hours. Winds at the KCOS site are also expected to remain southerly tonight. && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday morning through Sunday evening for COZ230-232>237. && SHORT TERM...HODANISH LONG TERM...SIMCOE AVIATION...HODANISH
Hazardous weather outlook, Mar 19, 8:55 AM MDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 855 AM MDT Sat Mar 19 2022 COZ058>089-093>099-201500- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 855 AM MDT Sat Mar 19 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Critical fire weather conditions will be possible on Sunday due to strong winds and low humidity values across Kiowa, Bent, Prowers, Baca, Otero and Las Animas counties. Areas with receptive fuels could see rapid rates of fire growth and spread. Signals continue to show a strong storm system impacting parts of the region early next week, bringing strong winds and heavy wet snow to portions of southeast Colorado. There is still some uncertainty regarding this system and the extent and locations of the heavier snow. The Raton Ridge, southern Sangre De Cristo and Wet mountains are the most likely to see significant impacts from this storm. Please continue to monitor the latest forecasts from the National Weather Service in Pueblo. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 27/31
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 3:45 AM MDT | Fire Weather Watch | PUB | Baca, Bent, Kiowa, Las Animas, Otero, Prowers | 7 hr |
| Mar 19, 2:53 PM MDT | Winter Storm Watch | PUB | Baca, Costilla, Custer, Fremont, Huerfano, Las Animas and 1 more | 24 hr |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.